[Skip to Content]
[Skip to Content Landing]
Article
August 1989

Thiazide Therapy Is Not a Cause of Arrhythmia

Author Affiliations

Kingsport, Tenn

Arch Intern Med. 1989;149(8):1901. doi:10.1001/archinte.1989.00390080145036
Abstract

To the Editor.—It was with great interest and concern that I read the recent article by Vasilos Papademetriou and coworkers, entitled "Thiazide Therapy Is Not a Cause of Arrhythmia in Patients With Systemic Hypertension."1

Thiazide diuretics have been widely used in hypertension over the past 30 years. Hypokalemia is commonly observed and appears to be dose related. Since the report of Bellet et al2 in 1949, the association between ventricular ectopy and hypokalemia has become well appreciated.

Holland et al,3 Hollifield and Slaton,4 and the British Medical Research Clinical Trial5 have demonstrated a relationship between hypokalemia and ventricular extrasystoles on thiazide therapy. Cardiac arrhythmias seem to be clearly enhanced by hypokalemia. Unlike the trials mentioned earlier, Dr Papademetriou does not agree with the conclusion. The validity of Holland and coworkers' study was questioned by the authors due to bias they feel was introduced into

First Page Preview View Large
First page PDF preview
First page PDF preview
×